(NaturalNews) Children who receive treatment with antibiotics during their first year of life may have a 40 percent higher risk of developing eczema, according to a study published in the British Journal of Dermatology
The researchers conducted a review of 20 prior studies into a potential connection between early antibiotic treatment and later eczema diagnosis. They found that any exposure to antibiotics in the first year of life increased the later risk of eczema, including in exposure caused by a mother taking antibiotics while pregnant. Each additional course of antibiotics increased a child's future risk of eczema by another 7 percent, with the greatest risk seeming to come from broad-spectrum antibiotics such as amoxicillin.
"Antibiotics should be prescribed with caution, especially in high-risk children," the researchers wrote.
Strongest evidence yet
Although previous studies had implied a link between antibiotics and eczema, the new study was the first large-scale review, leading the researchers to label it as the "most comprehensive and detailed study of its kind."
"The study clearly supports the theory that antibiotics in infancy increase the risk of eczema," agreed pediatrician and skin disorder researcher Thomas Abrahamsson of Linkoping University in Sweden.
Abrahamsson did raise some concerns with the study's methodology, noting that it included some studies that lacked information about whether antibiotics had been administered before or after eczema
symptoms first developed. Because of this, some of the observed correlation might have come from children with eczema being more prone to skin infections, which were then treated with antibiotics.
"The conclusion of the article, however, is sound," Abrahamsson said. "Antibiotics should only be used when it is really necessary."
Do antibiotics harm the early immune system?
Between 10 and 20 percent of children experience some symptoms of eczema, a skin disorder marked by red, itchy sores. Of these children, more than half will continue to suffer from eczema into adulthood. The condition is commonly treated with steroids.
Although it remains unclear exactly what causes eczema, researchers have speculated that it may be linked to anything from allergies to vaccines, antibiotics
or other common drugs such as acetaminophen (Tylenol).
Although the new study provides some of the most conclusive evidence yet that antibiotics may be related to the development of eczema, it was not designed to explain why this effect might occur. But some researchers have suggested that early antibiotic
use might prevent the developing immune system from being exposed to enough pathogens, thereby hampering its ability to develop appropriate immune responses. This is known as the "hygiene hypothesis."
"One potential explanation is broad-spectrum antibiotics alter the gut microflora and this in turn affects the maturing immune system in a way that promotes allergic disease development," said Dr. Teresa Tsakok, of Guy's and St Thomas' Hospital NHS Foundation Trust, London.
"Allergic diseases including eczema have increased over past decades - particularly for children
in high income countries - but the causes for this are not fully understood," said Nina Goad of the British Association of Dermatologists.
"The evidence is not conclusive and the researchers are not suggesting parents should withhold antibiotics from children when doctors feel such treatment is necessary, but studies like this give an insight into possible avoidable causes and may help to guide medical practice."Sources for this article include: